Mississippi, 2019Flash Flood in Mississippi, February 19 to 20, 2019
February 19 to 20, 2019 · NWS MEG · 1 event in 1 county or zone
A deep surge of subtropical moisture triggered moderate to heavy rainfall that caused flash flooding across portions of northeast Mississippi during the afternoon and early evening hours of Feb 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep surge of subtropical moisture triggered moderate to heavy rainfall that caused flash flooding across portions of northeast Mississippi during the afternoon and early evening hours of Feb 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 19, 11:24 AM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Feb 19, 11:24 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1124 AM CST Tue Feb 19 2019
.DISCUSSION...
Updated for 18Z Aviation Discussion.
&&
.PREV DISCUSSION... /issued 952 AM CST Tue Feb 19 2019/
UPDATE...Morning Update.
&&
.DISCUSSION...
Forecast looks in fairly good shape although we are seeing a bit
more lightning/thunder earlier than expected approaching North
Mississippi. High temperatures may be a bit warm over North
Mississippi as well due to ongoing rain and Northeast flow. Made
minor adjustments accordingly. Rain should overspread the entire
Midsouth this afternoon. Afternoon highs should make it into the
low to middle 40s...but should continue to warm overnight.
30
&&
.PREV DISCUSSION... /issued 552 AM CST Tue Feb 19 2019/
Latest IR satellite imagery depicts high clouds covering the
region this morning. These clouds the precursor to a very active
weather pattern. Latest radar imagery depicts some light
precipitation falling across portions of north Mississippi
already this morning. Given temperatures are near or below freezing
in many locales have added a mix of rain and sleet through 9 AM,
primarily for N MS. Meanwhile, mid level analysis depicts
southwesterly flow aloft over the region, while at the surface
winds are from the north as high pressure is centered to the NW.
Showers will gradually overspread the region by this afternoon as
a warm front lifts north toward and over the region by the early
hours of Wednesday. This front will be aided by a LLJ of up to 60
knots nosing into the region this evening. This mass moisture
transport will produce near record PWAT values this evening
through Wednesday evening. Model guidance suggests Tuesday PM
values will be between 1.25 and 1.50 inches for most of the
region, with portions of N MS near 1.60 inches and up to 1.75
inches by late Wednesday. These values would all be above the 99th
percentile for February. This will result in several rounds of
heavy rainfall, and even a few embedded thunderstorms, this
afternoon through Wednesday evening.
As such, a Flash Flood Watch goes into effect for the entire area
this afternoon and continues through 6 AM on Thursday morning. By
that point in time, some 2 to 4 inches of rain will have fallen
over the area. The latest QPF has the axis of maximum rainfall
during through late Wednesday roughly along a line from Paris
southwest through Memphis and west to Forrest City. This heavy
precipitation, in addition to the recent wet conditions, will
lead to areal, river, and flash flooding for Tuesday and
Wednesday.
Rain will temporarily cease by early Thursday as high pressure
pushes in from the west. Periods of sun will be possible during
the day on Thursday as the high moves over the region. While
Tuesday afternoon highs will only be realized in the 40s, highs on
Wednesday and Thursday will be in the 50s to near 60. The lack of
precipitation will be short lived, however, as a shortwave aloft
embedded in the southwesterly flow leads to showers by late
Thursday for most of the area. A warm front moves through the
region by Friday afternoon, allowing moderate rain to fall with a
few embedded thunderstorms, as PWAT values again climb to abnormal
values for mid to late February.
By early Saturday a deep trough has dug its way into the Southern
Plains, which leaves the water hose of southwest flow aloft wide
open over the region. Not only does this set the stage for more
heavy rain Friday and Saturday, but the upper trough takes on a
bit of a negative tilt on Saturday, acting to juxtapose shear and
instability for a few strong to severe thunderstorms during the
afternoon and evening hours of Saturday. The SPC currently has
most of the region highlighted for this threat on Saturday.
As a cold front clears the region by early Sunday, dry conditions
finally return. However, the region will have received some 4 to 8
inches of rainfall from the Tuesday to early Sunday time frame.
This will likely necessitate another Flash Flood Watch for the
late week time frame. Surface high pressure remains over the
region for Monday, but models converge on yet another shortwave
and thus rainfall for the region again next Tuesday.
ZDM
&&
.AVIATION...18Z TAFs
Advancing warm front will gradually lower conditions from VFR to
IFR and LIFR this period with mainly moderate showers and
embedded thunderstorms. Scattered storms likely to be near the
sites for a prolonged period of time with highest confidence at
TUP for on station activity. Easterly winds will be gusty through
the period veering southerly and diminishing some before cold
front pushes through. Low level wind shear expected outside of
thunderstorm activity. Improving conditions late at MEM and JBR.
JAB
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late Wednesday night for Clay-
Craighead-Crittenden-Cross-Greene-Lee AR-Mississippi-
Phillips-Poinsett-St. Francis.
MO...Flash Flood Watch through late Wednesday night for Dunklin-
Pemiscot.
MS...Flash Flood Watch through late Wednesday night for Alcorn-Benton
MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch through late Wednesday night for Benton TN-
Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
Madison-McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 19, 4:09 AM CST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
409 AM CST Tue Feb 19 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-201215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
409 AM CST Tue Feb 19 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
A Flash Flood Watch will go into effect this afternoon. Heavy
rainfall is expected this afternoon and tonight. Up to 4 inches of
rain are possible through early Thursday. This may lead to
flooding, rises in area rivers, and an increased potential for
river flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heavy rainfall is expected to continue through early Thursday,
along with the Flash Flood Watch. Additional heavy rainfall will
be possible on Friday and Saturday.
Severe thunderstorms are also possible Saturday into Saturday
night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Saturday into Saturday night in
support of severe weather operations.
ZDM
In the hours before
Local storm report, Feb 19, 12:45 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1245 PM CST TUE FEB 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM SLEET JACKSON 35.63N 88.83W
02/19/2019 U0.0 INCH MADISON TN TRAINED SPOTTER
BURST OF SLEET BEFORE MIXING WITH RAIN AT THE JACKSON
COMMUNITY COLLEGE.
&&
JABFlash Flood, Monroe
- When
- February 19, 1:45 PM CST to February 20, 12:30 AM CST
- Where
- Monroe County, 1.02 mi W of Prairie to 3.43 mi SW of Prairie
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.803, -88.688
Portions of Highway 382 between Aberdeen and Alternate U.S. Highway 45 covered in water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Nebraska, February 19 to 20, 20191 death · 3 injured · 21 events
- Flash Flooding and Hail in Mississippi, February 19 to 22, 2019$1.7 million · 50 kt wind · 54 events
- Avalanche in Colorado, February 19, 20191 death · 1 event
- Flash Flooding and Lightning Strike in Tennessee, February 19 to 20, 2019$892,000 · 19 events
- Flash Flooding and Flooding in Alabama, February 19 to 25, 201964 events
- Winter Storm and Flooding in West Virginia, February 19 to 21, 2019$38,000 · 11 events
- Heavy Snow and Winter Weather in Nebraska, February 19 to 20, 201925 events
- Strong Wind in Alabama, February 19 to 20, 2019$25,000 · 1 event
- Winter Storm and Winter Weather in Virginia, February 19 to 21, 201919 events
- Flash Flooding and Ice Storm in Arkansas, February 19 to 20, 20191 injured · 10 events
- Winter Storm in Iowa, February 19 to 20, 201915 events
- Winter Weather in North Carolina, February 19 to 20, 201914 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808423.